Jobs Homes Autos For Sale










Columnist
Leg pain reduces man's quality of life
By Dr. Peter Gott | Columnist
print story
email story
Published: 1/4/2010 12:08 AM

Send To:

E-mail:
To:

From:

Name:
E-mail:

Comments:

Q. My 71-year-old husband began having bad pain in both legs in February 2009. It seems to happen most of the time after he has been sitting down and gets up to start walking. He is very active with yardwork and bowls four times a week. It never happens when he is resting or sleeping.

When this began, he went to his cardiologist immediately because of his heart disease. In March, he had angioplasty to open three arteries and put stents in two iliac arteries. In May, he had a stent put in one renal artery, but the leg pain continued to bother him.

His cardiologist ordered an MRI of his spine because he didn't believe this was a vascular problem. In August, the final angioplasty was done, and he had a stent put in one femoral artery. When that didn't help, he saw a neurosurgeon. The specialist read the MRI of his spine and said he saw nothing that would cause the leg pain and that my husband should go back to his cardiologist.

The leg pain is getting worse, and we don't know what to do. Is this just something he is going to have to live with? Do you have any suggestions?

A. Was he on any medications in February that might have leg/muscle cramps as a side effect? This is a well-known complication of statin medications.

The causes of leg pain or muscle cramps are many and include dehydration, mineral depletion and nerve compression. Let's begin with those possibilities.

Dehydration can occur following strenuous activity. Perhaps once his yardwork is done, he rests in his chair for a short period of time. Had he consumed adequate liquids during any activity that preceded his rest period? Does he have a glass of water nearby so he can remain hydrated by sipping while he sits?

Low calcium, magnesium and potassium levels can contribute to leg cramps. Has he had appropriate lab testing to determine whether this might be the cause? If so, supplemental over-the-counter medications are readily available to reverse the readings. While he may be consuming a proper diet, some drugs can lead to a potassium deficiency. You have documented his cardiac conditions. Could he be on a diuretic that would contribute to the problem?

I recommend he return to his PCP for a review and a discussion of where to go from here.

© 2010, United Feature Syndicate